Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Sioux Falls, SD

July 19, 2017Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2017, 4:45 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 4:45 PM CDT (21:45 UTC)
Expired
Jul 19, 2017, 5:30 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS53 KFSD 192145
SVRFSD
SDC023-053-192230-
/O.NEW.KFSD.SV.W.0170.170719T2145Z-170719T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
445 PM CDT WED JUL 19 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Charles Mix County in south central South Dakota...
  Southeastern Gregory County in south central South Dakota...

* Until 530 PM CDT

* At 444 PM CDT, a severe thunderstorm was located over St. Charles,
  or 24 miles northwest of Spencer, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Bonesteel around 455 PM CDT. 
  Pickstown around 520 PM CDT. 
  Marty around 530 PM CDT. 

Other locations impacted by this severe thunderstorm include Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9911 4305 9825 4289 9832 4293 9842
      4293 9844 4300 9850 4300 9906 4304 9920
TIME...MOT...LOC 2144Z 289DEG 39KT 4311 9907 

HAIL...1.00IN
WIND...60MPH
 
$$

MJF
2 follow-up statements
999 
WWUS53 KFSD 192209
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
509 PM CDT WED JUL 19 2017

SDC023-053-192230-
/O.CON.KFSD.SV.W.0170.000000T0000Z-170719T2230Z/
Charles Mix SD-Gregory SD-
509 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...

At 509 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Bonesteel to 6 miles north of Butte,
moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Pickstown around 530 PM CDT. 

Other locations impacted by these severe thunderstorms include
Fairfax.

At this time, strong winds are the bigger threat then large hial. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9911 4305 9825 4289 9832 4293 9842
      4293 9844 4300 9850 4300 9906 4304 9920
TIME...MOT...LOC 2209Z 274DEG 22KT 4311 9881 4301 9884 

HAIL...0.75IN
WIND...60MPH
 
$$

MJF
975 
WWUS53 KFSD 192222
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
522 PM CDT WED JUL 19 2017

SDC023-053-192232-
/O.EXP.KFSD.SV.W.0170.000000T0000Z-170719T2230Z/
Charles Mix SD-Gregory SD-
522 PM CDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES WILL EXPIRE AT 530 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
south central South Dakota.

LAT...LON 4321 9911 4305 9825 4289 9832 4293 9842
      4293 9844 4300 9850 4300 9906 4304 9920
TIME...MOT...LOC 2222Z 289DEG 39KT 4307 9865 4297 9868 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:20 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 19, 3:20 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
320 PM CDT Wed Jul 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Jul 19 2017

A very active day today with scattered strong to severe
thunderstorms developing mostly north of I-90. Early this afternoon
the surface low was centered over central South Dakota with the warm
front extending south of a line from Huron to Sioux Falls to Storm
Lake, IA area. These storms will continue to progress eastward on
the edge of the elevated mixed layer, and the tightening 850-700 mb
theta-e advection. Strong divergence aloft co-located across the
entrance region of the upper level jet will continue to destabilize
the environment, and will keep the forcing mechanism. Therefore, the
environment is unstable enough for keeping convection through this
evening and/or capable of producing new cells over the area by
around sunset. K9V9/KFSD model soundings suggest MLCAPE of 3,000+
J/kg trough late this evening, along with strong deep layer shear of
45 to 55 knots. Given this, kept a chance for scattered
thunderstorms across the CWA with 20 to 40 percent of precipitation
through around 10 pm. If storms do re-develop, marginally severe
storms could produce strong gusty winds due to 850 to 700 mb
veering, and a DCAPE of 1200+ J/kg. The main risk will continue to
be damaging winds. Severe weather will gradually diminish from
west to east through 11 pm.

Quasi-zonal upper level winds continue to prevail in response to the
high pressure centered over the south/central plains. This upper
level wind pattern will eject another shortwave across the area on
Thursday. Uncertainty arises in terms of timing. GFS/Canadian/EC
show most of the PoPs late in the evening, while the NAM remains
faster and prog PoPs in the afternoon to early evening. The
GFS/ECMWF prog a strong warm air advection ahead of the boundary.
With surface dewpoints in the upper 60s and lower 70s, strong
instability, and deep layer shear, scattered strong to severe
storms cannot be ruled out in the afternoon hours. Given the cloud
debris from tonight's system and the arrival of the
aforementioned upper- low approaching from western Dakota, high
temperatures will be generally stay in the in the upper 80s north
of I-90, and in the mid 90s south. Given the afternoon dewpoints
in the upper 60s and lower 70s, kept the heat advisory for our
southern counties (Dixon, Dakota, Woodbury, Ida) for Thursday
afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Jul 19 2017

Dry and warm weather returns by the end of the week as a surface
high pressure builds across the Northern Plains.

Another warm day is expected on Friday, with periodic chances for
scattered thunderstorms due to diurnal heating and a few weak
disturbances riding along the upper level zonal flow. Models are not
in good agreement in timing and placement of the weak shortwave,
therefore left scattered chances as Superblend suggested.

Drier and less humid conditions is the main theme this weekend.
North-northwesterly surface winds will keep the area dry, and
slightly cooler. Temperatures on Saturday will generally stay from
the upper 80s to lower 90s.  Sunday looks even better in terms of
temperatures and humidity levels. Highs will mostly be in
the 80s, with afternoon dewpoints in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 240 PM CDT Wed Jul 19 2017

VFR expected through the TAF period. Scattered thunderstorms will
be possible after 02Z but timing and coverage will be difficult to
pin down at this time so added VCTS during the most likely time
frame.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ050-052-057>060-
     063>071.

MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001-012-013-
     020>022-031-032.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...Sally
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 PM CDT Wed Jul 19 2017

IAZ020-031-NEZ013-014-SDZ050-057>060-063>066-068>071-202115-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay SD-Union-
406 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat index values between 100 and 110 degrees are possible into
this evening.

Isolated to scattered thunderstorms will be possible late this
afternoon and evening. A strong storm or two is possible, the
primary risks will be golf ball size hail and 70 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another hot and humid day is expected on Thursday. Heat index
values may approach 95 to 105 degrees.

Thunderstorms may form west and southwest of the area late
Thursday afternoon and begin to work eastward towards the outlook
area Thursday night. Scattered strong to severe storms clusters
may be possible with the primary risks of damaging winds and large
hail.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity. Some of this activity may also become
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-SDZ061-
062-067-202115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
McCook-Minnehaha-Lincoln SD-
406 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms may move into the area during
the late evening to overnight hours. After daytime thunderstorms
moved through areas north of Interstate 90, the risk for
additional widespread severe storms has lessoned for tonight.
However a stronger storm capable of producing hail and localized
damaging winds could still be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values may approach 95 to 102 degrees on Thursday.

Thunderstorms may form west and southwest of the area late
Thursday afternoon and begin to work eastward towards the outlook
area Thursday night. Scattered strong to severe storms clusters
may be possible with the primary risks of damaging winds and large
hail.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity or if additional storms could reform. Some
of this activity may also become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ071-072-SDZ038>040-052>056-202115-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
406 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms may reform during the
overnight hours. After daytime thunderstorms moved through, the
risk for additional widespread severe storms has lessoned for
tonight. However a stronger storm capable of producing hail could
still be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values may approach 95 degrees on Thursday.

Thunderstorms may form west and southwest of the area late
Thursday afternoon and begin to work eastward towards the outlook
area Thursday night. Scattered strong to severe storms clusters
may be possible with the primary risks of damaging winds and large
hail. Storms could hold off until very early Friday morning.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity or if additional storms could reform. Some
of this activity may also become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 5 pm.

In the hours before

Local storm report, Jul 19, 2:07 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     1 WNW LAKE BENTON       44.27N 96.32W
07/19/2017  M61 MPH          LINCOLN            MN   MESONET

&&

MG
Local storm report, Jul 19, 2:44 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     5 WSW DELFT             43.95N 95.18W
07/19/2017  E60 MPH          COTTONWOOD         MN   TRAINED SPOTTER

&&

MG
Local storm report, Jul 19, 3:01 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             7 S CAVOUR              44.27N 98.04W
07/19/2017  M2.50 INCH       BEADLE             SD   EMERGENCY MNGR

            GOLF BALL TO TENNIS BALL SIZE.

&&

KJH
Local storm report, Jul 19, 4:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     LAKE BENTON             44.26N 96.29W
07/19/2017                   LINCOLN            MN   TRAINED SPOTTER

            TREE BRANCHES DOWN.

&&

KJH
Local storm report, Jul 19, 4:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 SW GREGORY            43.20N 99.47W
07/19/2017  E1.00 INCH       GREGORY            SD   PUBLIC

&&
Local storm report, Jul 19, 4:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     6 NW CAVOUR             44.44N 98.12W
07/19/2017                   BEADLE             SD   EMERGENCY MNGR

            IRRIGATION PIVOTS DAMAGED.

&&

KJH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:53 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn52 min
Jul 19, 11:45 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn45 min
Jul 19, 12:18 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner27 min
Jul 19, 1:15 PM CDTSevere Thunderstorm WarningFSDBrookings45 min
Jul 19, 1:44 PM CDTSevere Thunderstorm WarningFSDBrookings31 min
Jul 19, 4:07 PM CDTSevere Thunderstorm WarningFSDGregory53 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.